Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 92, NWS Pittsburgh, PA

June 4, 20115 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2011, 1:43 PM EDT for 5 counties in Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2011, 1:43 PM EDT (17:43 UTC)
Expired
Jun 4, 2011, 2:34 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Jefferson County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:13 PM EDTHAIL 0.88Toby, PA
Jun 4, 2:18 PM EDTHAIL 1West Freedom, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS51 KPBZ 041743
SVRPBZ
PAC005-019-031-065-121-041845-
/O.NEW.KPBZ.SV.W.0092.110604T1743Z-110604T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
  NORTHEASTERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
  JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTHERN VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...
  CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 245 PM EDT

* AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CLINTONVILLE...
  MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  HOOKER...             EAU CLAIRE...         EAST BRADY...
  CLINTONVILLE...       CHICORA...            BRADYS BEND...
  KENNERDELL...         EMLENTON...           RIMERSBURG...
  POLK...               NEW BETHLEHEM...      KNOX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 4129 7958 4129 7881 4093 7882 4094 7997
      4139 7999
TIME...MOT...LOC 1742Z 225DEG 25KT 4127 7990

$$
2 follow-up statements
954 
WWUS51 KPBZ 041814
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT SAT JUN 4 2011

PAC005-019-031-065-121-041845-
/O.CON.KPBZ.SV.W.0092.000000T0000Z-110604T1845Z/
ARMSTRONG PA-BUTLER PA-JEFFERSON PA-VENANGO PA-CLARION PA-
214 PM EDT SAT JUN 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...AND CLARION...
JEFFERSON...BUTLER AND ARMSTRONG COUNTIES IN WEST CENTRAL
PENNSYLVANIA...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES
NORTH OF LAMARTINE...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS MAY PRODUCE QUARTER SIZED HAIL...DAMAGING WIND GUSTS TO 
60 MPH AND DANGEROUS LIGHTNING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  RIMERSBURG...         NEW BETHLEHEM...      LIMESTONE...
  HOOKER...             EMLENTON...           EAST BRADY...
  BRADYS BEND...        CLARION...            PUNXSUTAWNEY...
  SUMMERVILLE...        BROOKVILLE...         REYNOLDSVILLE...

LAT...LON 4123 7958 4124 7889 4093 7882 4096 7991
      4123 7970
TIME...MOT...LOC 1812Z 225DEG 25KT 4142 7970

$$
047 
WWUS51 KPBZ 041834
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT SAT JUN 4 2011

PAC005-019-031-065-121-041843-
/O.CAN.KPBZ.SV.W.0092.000000T0000Z-110604T1845Z/
ARMSTRONG PA-BUTLER PA-JEFFERSON PA-VENANGO PA-CLARION PA-
234 PM EDT SAT JUN 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR VENANGO COUNTY IN NORTHWEST
PENNSYLVANIA...AND CLARION...JEFFERSON...BUTLER AND ARMSTRONG
COUNTIES IN WEST CENTRAL PENNSYLVANIA IS CANCELLED...

THE STORMS HAVE MOVED SOUTHEAST OUT OF THE WARNING AREA.

LAT...LON 4123 7958 4124 7889 4093 7882 4096 7991
      4123 7970
TIME...MOT...LOC 1833Z 225DEG 25KT 4152 7956

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:38 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 4, 12:38 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1238 PM EDT SAT JUN 4 2011

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTHEAST TOWARD THE REGION WITH AN UPPER
LEVEL DISTURBANCE BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS
THIS EVENING INTO EARLY SUNDAY. HIGH PRESSURE WILL BRING DRY
CONDITIONS FOR THE FIRST PART OF THE COMING WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE INCREASED POPS ACROSS EASTERN OHIO AND NORTHERN PA WITH THE
EARLY AFTERNOON UPDATE. LINE OF STRONG THUNDERSTORMS IS CURRENTLY
MOVING OFF LAKE ERIE...BUT INTENSITY IS EXPECTED TO DIMINISH WITH
LITTLE CONVECTIVE INSTABILITY PRESENT INLAND. REST OF FORECAST
REMAINS THE SAME.

MOSTLY SUNNY SKIES FOR MUCH OF THE DAY AS RIDGE AXIS SHIFT EAST.
SLIGHT RISK OF SEVERE THUNDERSTORMS MUCH OF REGION LATER THIS
EVENING AND TONIGHT WITH ONE OR MORE POSSIBLE MCS DEVELOPING AS
WARM FRONT MOVES NORTHEAST ACROSS TOP OF UPPER RIDGE ACROSS GREAT
LAKES FOLLOWED BY ANOTHER SHORTWAVE CUTTING INTO THE UPPER RIDGE
LATER TONIGHT AS COLD FRONT MOVES EAST. CHANCE POPS BY LATE
AFTERNOON FAR NORTH THEN LIKELY POPS TONIGHT AS FRONT PUSHES
ACROSS REGION. SEVERE THREAT WITH FRONT OVERNIGHT AND WILL
HIGHLIGHT IN HWO. TEMPERATURES WILL HAVE A SOUTHWEST TO NORTHEAST
GRADIENT WITH WARM ADVECTION PUSHING HIGHS INTO THE UPPER 80S
SOUTHWEST. A MODEL MOS BLEND TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
UPPER RIDGE WILL BE FLATTENED BY SHORTWAVE BY SUNDAY ALLOWING COLD
FRONT TO PUSH SOUTH OF THE MASON DIXON AS THE DAY PROGRESSES.
EXPECT BULK OF LEFTOVER SHOWERS AND STORMS TO BE SOUTH OF
PITTSBURGH ESPECIALLY EARLY SUNDAY BEFORE DRYING SUNDAY NIGHT. DRY
SURFACE HIGH WILL SINK SOUTH ACROSS UPPER OHIO VALLEY FOR MONDAY
AND TUESDAY WITH DRY AND MILD CONDITIONS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A WARM FRONT WILL MOVE INTO THE OHIO VALLEY TUESDAY NIGHT INTO
WEDNESDAY. MODELS SHOW MOISTURE WILL BE INCREASING BUT BULK OF
UPPER LEVEL SUPPORT WILL BE NORTH OF REGION WITH ONLY SLIGHT
CHANCE POPS.

EXPECT A BETTER CHANCE OF PRECIPITATION THURSDAY AND FRIDAY AS
MID/UPPER RIDGE FLATTENS SOMEWHAT AND COUPLE OF SHORTWAVE TROUGHS
RIDE ACROSS THE TOP OF THE RIDGE.

TEMPERATURES WILL BE JUST ABOVE NORMAL SUNDAY THROUGH TUESDAY AND
THEN SHOULD WARM TO 5 TO 10 DEGREES ABOVE NORMAL FOR THE LATTER
HALF OF NEXT WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE MOVING SOUTHEAST OF THE AREA WILL ALLOW FOR VFR
CONDITIONS TO PREVAIL MUCH OF THE DAY. IT IS POSSIBLE THAT A
A FEW ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY
STARTING AFTER 18Z AT KFKL/KDUJ AND MOVING SOUTHWARD INTO THE
LATE AFTERNOON. CONFIDENCE ON TIMING OF INITIAL CONVECTION IS LOW
SO ONLY HAVE CB GROUPS INITIALLY THIS AFTERNOON.

THERE IS MORE CONFIDENCE IN SCATTERED THUNDERSTORMS DEVELOPING IN
THE EVENING AND DIMINISHING TONIGHT. CB GROUPS ARE FORECAST WITH
-SHRA ACROSS THE TERMINALS STARTING AT 21Z AT KFKL AND WORKING
SOUTHEASTWARD ACROSS THE TERMINALS TO KMGW BY 01Z. A FEW OF THE
STORMS MAY BECOME SEVERE THIS EVENING. THE BIGGEST THREAT WOULD
BE FOR STRONG GUSTY SFC WINDS WITH IFR CONDITIONS IN AND NEAR
THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE SUNDAY
MORNING...AND EARLY AFTERNOON AT KMGW...AS A COLD FRONT PUSHES
SOUTH OF THE AREA. HIGH PRESSURE WILL THEN QUICKLY REBUILD WITH
PREDOMINATELY VFR THROUGH TUESDAY. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WITH RESTRICTIONS WILL RETURN TUESDAY NIGHT INTO
WEDNESDAY AS A FRONTAL BOUNDARY CROSSES THE AREA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 4, 3:59 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 AM EDT SAT JUN 4 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-022-050800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
359 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-050800-
GARRETT-PRESTON-TUCKER-
359 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 12:40 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT SAT JUN 4 2011

PAZ008-009-015-016-041745-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
1240 PM EDT SAT JUN 4 2011

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
JEFFERSON...VENANGO...FOREST AND CLARION...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 27
MILES NORTHEAST OF LYNCH TO 25 MILES NORTHWEST OF COOPERSTOWN...OR
ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST OF LYNCH TO 12 MILES
NORTH OF MEADVILLE...MOVING SOUTHEAST AT 35 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  PLEASANTVILLE...      BALLTOWN...           LYNCH...
  WEST HICKORY...       COOPERSTOWN...
  OIL CREEK STATE PARK...                     KELLETTVILLE...
  TIONESTA...           FRANKLIN...           OIL CITY...
  MARIENVILLE...        SENECA...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4144 7895 4144 7906 4136 7909 4136 7903
      4138 7896 4129 7878 4122 7967 4154 7996
      4163 7983 4163 7896
Local storm report, Jun 4, 1:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             OIL CITY                41.43N  79.70W
06/04/2011  M0.75 INCH       VENANGO            PA   PUBLIC

&&

EVENT NUMBER PBZ1100807

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:40 PM EDTSpecial Weather StatementPBZForest, Venango65 min
Jun 4, 12:54 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango66 min
Jun 4, 2:22 PM EDTSpecial Weather StatementPBZArmstrong, Indiana53 min
Jun 4, 2:51 PM EDTSpecial Weather StatementPBZWestmoreland54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.